Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 167, NWS Pueblo, CO

August 7, 2004Otero County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 7, 2004, 5:34 PM MDT for Otero County, Colorado. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2004, 5:34 PM MDT (23:34 UTC)
Expired
Aug 7, 2004, 6:30 PM MDT
In force
56 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Otero County, CO

The radar

The Pueblo radar (KPUX), 85 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-245 J/kg
Mixed-layer LCL
2625 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 072334 CCA
SVRPUB
COC089-080030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
530 PM MDT SAT AUG 7 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTERO COUNTY IN SOUTHEAST COLORADO

* UNTIL 630 PM MDT.

* AT 527 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 8 MILES SOUTH OF LA   
  JUNTA...AND THE STORM SHOWED LITTLE MOVEMENT.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF     
  EASTERN OTERO COUNTY...INCLUDING  HIGBEE...AND AREAS SOUTH OF LA   
  JUNTA.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3797 10353 3787 10369 3773 10342 3796 10342

$$

HODANISH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:40 PM MDT, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 7, 2:40 PM MDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
240 PM MDT SAT AUG 7 2004

.SHORT TERM...
(TONIGHT AND SUNDAY)

A LOBE OF PV IS SHOWN IN THE MODELS WORKING ITS WAY ACRS CO TODAY
AND WATER VAPOR IMAGES ARE SHOWING DRIER AIR ALOFT WORKING ACRS
WRN PORTIONS OF THE STATE WITH THIS FEATURE.  SCATTERED SHOWERS AND
THUNDERSTORMS HAVE ALREADY DEVELOPED OVR THE MTS TODAY AND ARE
SPREADING ONTO THE ERN PLAINS. WL INCREASE POPS ALONG THE I-25
CORRIDOR AND ALL THE SE PLAINS TO SCT FOR THIS EVENING.  THE BEST UPR
LIFT APPEARS TO SHIFT E OF THE AREA AFTER MIDNIGHT. PRECIPITABLE
WATER VALUES ARE STILL FAIRLY HIGH OVR ERN AREAS AND LOCALLY HEAVY
RAIN REMAINS THE MAIN THREAT FROM STORMS THIS EVENING.  HOWEVER I
CANNOT RULE OUT THE POSSIBILITY OF ONE OR TWO SEVERE STORMS
PRODUCING HAIL OF 3/4 TO 1 INCH OR WIND GUSTS TO 60 MPH. WL END MOST
PCPN AT MIDNIGHT BUT WL KEEP SOME ISOLD POPS OVR THE FAR SE PLAINS
UNTIL 9Z.

SUN A SHRTWV TROF TO THE NORTH WL MOVE FROM NE MT INTO NORTH
CENTRAL ND BY MIDDAY...AND WL SEND A COLD FRONT INTO SE CO.  AT
THIS TIME IT LOOKS LIKE THE FRONT MAY MAKE IT TO THE PALMER DVD AREA
ABOUT MID MORNING AND THRU THE REST OF THE SE PLAINS BY ABOUT
NOON. SIGNIFICANT COOLING IS NOT EXPECTED FOR SUN WITH THIS FRONT.
MODELS SHOW ALMOST NO PCPN FOR THE ENTIRE AREA ON SUN BUT I AM
FINDING THAT DIFFICULT TO BELIEVE.  WRN AREAS DO LOOK DRIER...BUT
THERE WL STILL BE SOME RESIDUAL MSTR IN THE E ALONG WITH SOME LOW
LVL UPSLOPE.  PRECIPITABLE WATER VALUES OVR THE SE PLAINS SUN ARE
STILL EXPECTED TO BE FROM ABOUT 3/4 INCH TO AROUND 1 INCH.  LAPSE
RATES OVR THE SE PLAINS ARE STEEP SUN AND CAPE VALUES OF 1000-1500
J/KG ARE FORECAST OVR THE FAR SE.  WL LEAVE 10 AND 20 POPS ACRS
THE AREA WHICH WL ALSO MATCH WELL WITH SURROUNDING WFO/S. WL KEEP MAX
TEMPS NEAR GUIDANCE.

.LONG TERM...
(SUNDAY NIGHT THROUGH SATURDAY)

KEPT LATE EVENING POPS ALONG SOUTHERN MTNS AND EASTERN PLAINS AS
FIRST FROPA LAYS ACROSS THIS AREA. INTO MONDAY...S/W TROF PROGRESSES
ACROSS NORTHERN STATES INTO GREAT LAKES REGION WITH NOSE OF TRAILING
HIGH CONTINUING TO SKIRT THE AREA. SE FLOW RETURNS TO SURFACE ON
EASTERN PLAINS WITH NORTHWEST FLOW ALOFT...STILL EXPECT TEMPS IN THE
80S WITH CHANCE FOR ISOLATED DIURNAL STORMS.

BEST FROPA REMAINS ON TRACK FOR LATE TUESDAY...AS COLDFRONT MAKES
SURGE SOUTHWARD AS SECONDARY VORT ROTATES THROUGH BACK OF THE TROF.
LOOKS TO BE IN THE LATE AFTERNOON AND EVENING HOURS...KEPT ISOLD
COVERAGE BUT UPPED PLAINS AND EAST MTNS TO SCATTERED FOR EVENING.
UPPED TEMPS NEAR MTNS AND KEPT COOLER TEMPS FAR EASTERN PLAINS AS
NW FLOW ALOFT EXPECTED TO ONCE AGAIN MIX OUT TO WARMER TEMPS BEFORE
FROPA. COLDER AIR MOVES IN OVERNIGHT...ADDED ISOLD POPS EAST MTNS AND
PLAINS. PRECIP WOULD LIKELY BECOME STABLE VERSUS CONVECTIVE...
HOWEVER CANT RULE OUT THUNDER YET AND WILL LEAVE AS SUCH.

NOT A TREMENDOUS AMOUNT OF MOISTURE DEPICTED WITH THIS SYSTEM...
HOWEVER THINK UPSLOPE FLOW COMBINED WITH S/W MOVING OVER AIRMASS
ALOFT SHOULD BRING CLOUDS AND PRECIP TO MUCH OF THE AREA FOR
WEDNESDAY. EXPECT HIGHS IN 70S MOST PLAINS AND HIGH VALLEYS...
COOLEST DAY OF THE WEEK.  TEMPS SLOW TO WARM FOR THURSDAY...AND
COOLED GRIDS A BIT. SURFACE HIGH PUSHES EAST AND SOUTHERLY FLOW
RETURNS TO PLAINS AND BRINGS A GRADUAL WARMUP FOR FRI AND SAT. 588DM
HEIGHTS REMAIN OVER THE AREA THROUGH THE PERIOD...SO ONCE SURFACE
FRONT MOVES OUT EXPECT TEMPS TO REBOUND CLOSER TO NORMALS. KC

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 7, 7:00 AM MDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED EXPIRATION TIME
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT SAT AUG 7 2004

COZ058>089-093>099-081500-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT SAT AUG 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS OVER THE MOUNTAINS THIS
MORNING...WILL SPREAD EASTWARD ONTO THE PLAINS BY AFTERNOON. THE MAIN
THREAT WITH THUNDERSTORMS WILL BE LIGHTING...AND WIND GUSTS UP TO 45
MPH.  HOWEVER...AS THUNDERSTORMS MOVE ONTO THE SOUTHEAST PLAINS
WHERE MORE ABUNDANT LOW LEVEL MOISTURE RESIDES...ONE OR TWO STORMS
COULD BRIEFLY BECOME SEVERE...PRODUCING HAIL UP TO 3/4 INCH IN
DIAMETER...AND WIND GUSTS UP TO 60 MPH. LOCALLY HEAVY RAIN WILL
ALSO BE POSSIBLE WITH THUNDERSTORMS ACROSS THE SOUTHEAST MOUNTAINS
AND PLAINS...WHICH COULD POSE A LOCALIZED FLASH FLOOD THREAT FOR
SENSITIVE AREAS PRONE TO RUNOFF PROBLEMS...SUCH AS THE BURN SCARS.
THUNDERSTORMS ARE EXPECTED TO DIMINISH AFTER MIDNIGHT AS THE
WEATHER DISTURBANCE EXITS THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEAST COLORADO JUST
ABOUT EVERY AFTERNOON AND EVENING...ESPECIALLY TUESDAY AND
WEDNESDAY. FASTER...NORTHWEST WINDS IN THE UPPER ATMOSPHERE MAY
HELP REDUCE THE THREAT OF HEAVY RAINFALL BUT WILL INCREASE THE THREAT
FOR THUNDERSTORMS TO PRODUCE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE SOUTHEAST PLAINS THIS AFTERNOON AND EVENING.

KT/WFF

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:02 PM MDTSevere Thunderstorm WarningPUBEl Paso58 min
Aug 7, 4:59 PM MDTTornado WarningPUBKiowa46 min
Aug 7, 5:30 PM MDTSevere Thunderstorm WarningPUBOtero60 min
Aug 7, 5:36 PM MDTSevere Thunderstorm WarningPUBBent54 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.